MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-14-40-3D
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that an axium coil was stuck in the center of the catheter.The reported device and accessory devices were prepared as indicated in the instruction for use (ifu).The patient was being treated for a ruptured right ic-pc aneurysm with a saccular morphology.Size of aneurysm: maximum diameter of aneurysm 20 mm and neck diameter of aneurysm 7 mm.The patient¿s blood flow was normal and vessel tortuosity was moderate.During insertion of the coil into the catheter and guidance to the aneurysm, the coil could not advance at the timing when it was po sitioned at about half the catheter length.It did not advance even when it was pulled and pushed again; it was collected.Looking at the collected coil, it was unraveled.A thrombus formed in the catheter, and this might have caused the coil resistance.The coil was removed while it was stuck, so it was predicted that it might have been unraveled.It was unknown if the catheter was damaged.Damage to the coil was noted.Coil separation/break/premature detachment was noted.The coil was removed outside the body by the wire being pulled and collected.There was no surgical or medicinal intervention required.There was no deformation or damage to the delivery pusher.The coil was not repositioned.The physician did not attempt to detach the coil.The delivery pusher did not rotate inside the patient.Continuous flush was administered during the procedure.For the defective product there was a total of 2 coils: (1) model no.: qc-14-40-3d serial no.: (b)(6), (2) model no.: fc-14-50-3d serial no.: (b)(6).In both of the 2 products, a "coil stuck within the microcatheter" and a "coil broken" defect occurred.Details of the defect: stuck within the coil occurred.As the coil delivery wire was not advancing, the coil was broken when it was pulled out of the catheter.The coils of the 2 products mentioned had not been removed at an early stage.Because it was ¿too broken¿, it was determined that the cause was not caused by the coil, but by the microcatheter.(the microcatheter is a product of another company (sl-10)).When the microcatheter (a product from another company (sl-10)) was changed, the coil was delivered without any problems, so the subsequent procedures were continued.  ancillary devices: microcatheter sl-10.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that there was no health impact.The cause of the coil break was noted that the blood clot was formed in the catheter and caused the coil to get stuck.It was suspected that the coil was unlabeled because it was pulled out in a stuck state.The coil was able to advance from the sheath into the microcatheter, but it became difficult to be guided in the catheter.
 
Additional Manufacturer Narrative
H3: analysis results were not available as of the date of this report.A follow-up report will be submitted when analysis is complete.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information clarified that the event involved 2 axium bare 3d coils and 1 framing coil.
 
Additional Manufacturer Narrative
H3: the axium implant coil was returned without introducer sheath.The actuator interface was securely attached to the coupler tube.No evidence of mechanical detachment using an instant detacher was found at this location.The break indicator was found intact.This is indicative that a manual detachment was not performed.No bends or kinks were found with the axium coil pushwire.The coin was found against lumen stop.The shield coil was found intact with the implant coil separated and returned.The implant coil was found stretched and damaged with the polypropylene filament intact.The detachment stick was found to be broken at proximal end.No other anomalies were observed.Based on the analysis performed, the customers report of ¿coil separation/break¿ was confirmed as the pushwire was returned with imp lant coils separated and broken.Possible causes for ¿coil separation/break¿ are coil not retracted in a one-to-one motion with the implant pusher or user advances the coil against resistance.It is likely the cause for coil separation/break is the user advancing coil against resistance as reported by the customer.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.The non-medtronic micro catheter (sl-10 stryker) used in the event was not returned.The inner diameter (id) of the sl 10 microcatheter was found to be 0.0165¿ (per an online source).Per axium coil instructions for use (ifu): axium coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands.¿.Therefore, the sl 10 micro catheter was found to be compatible for use with the axium coils and can be ruled out as a potential cause.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc CA 22210
MX  22210
Manufacturer (Section G)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc CA 22210
MX   22210
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20171485
Report Number2029214-2024-01546
Device Sequence Number8249854
Product Code KRD
UDI-Device Identifier00836462010499
UDI-Public00836462010499
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2026
Device Model NumberQC-14-40-3D
Device Catalogue NumberQC-14-40-3D
Device Lot Number227135738
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2024
Supplement Date Received by ManufacturerNot provided
09/10/2024
10/08/2024
Initial Report FDA Received Date09/09/2024
Supplement Report FDA Received Date09/12/2024
09/25/2024
10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexFemale